Risperidone caused me to lactate and stopped my period.

Posted by tesslikespink @tesslikespink, Dec 18, 2021

Has this happened to anyone else? And if so, how long did it take for your period to become regular again after stopping medication?

Interested in more discussions like this? Go to the Mental Health Support Group.

Hello @tesslikespink and welcome to Mayo Clinic Connect. I wasn't familiar with this so did some research and it appears to be a possible side effect, indeed. See the information I found and link to some additional information.

Reference Information:
Risperdal blocks dopamine’s action on the pituitary gland and can cause the levels of prolactin to increase and reach abnormal levels.

In women, prolactin stimulates breast development and breast milk production.

– Risperdal Side Effects:
https://www.drugwatch.com/risperdal/side-effects/#:~:text=Risperdal%20blocks%20dopamine's%20action%20on,development%20and%20breast%20milk%20production.
How long have you been taking Risperdal and did your physician share with you this possible side effect?

REPLY

Yes!!! I am just now seeing this is from 2021 but I have been on Risperidone for a couple of years at least and for 1 year and 3 months of that time, I was on a birth control implant (Nexplanon) in my inner left arm. I did not have a period the entire time I was on the birth control implant, but I thought it was just because of the Nexplanon. Once they removed it in March earlier of this year, I waited and waited for months for my period to start again (letting me know I was in good health & fertile). I did not get my period back. In fact, around May, just two months after having the birth control removed from my arm, I started having intense hot flashes (like 30 for 30 minutes a day) and other pre menopausal symptoms.
Not until September did I find out from some August tests that my PROLACTIN levels were "very elevated and needed to see an Endocrinologist" usually indicating a type of pituitary tumor, if not due to one or more of the medications I am on. I had my MRI after waiting a couple of months and the results came back in less than 24 hours. I did not have a tumor. I spoke with my psychiatrist early the next morning and she told me "ok it's the Risperidone causing the elevated Prolactin levels- we need to taper you off immediately and increase your Seroquel" so I am in the middle of my 3 week taper now and am still having menopausal symptoms and now even some Resperidone withdrawals but very mild withdrawals. She decided instead of just taking Seroquel at night, that I would take a quarter of my night dose twice a day but after taking my first quarter dose earlier today, I feel like shit from sleeping all day and I had to miss training at a really good, new job and my stomach feels sick from binging, which my PCP warned me of when I told him she would increase the Seroquel.
So bottom line, medications have a lot more negative side effects than we'd ever think possible
But yes you need to have your Prolactin levels checked if you're still having this problem. I am spreading the word on the internet about Risperidone and what it can do to the body when it elevates Prolactin levels, which is a very essential hormone in the endocrine system.
Hope this helps anybody looking for answers!

REPLY
@jijiempath

Yes!!! I am just now seeing this is from 2021 but I have been on Risperidone for a couple of years at least and for 1 year and 3 months of that time, I was on a birth control implant (Nexplanon) in my inner left arm. I did not have a period the entire time I was on the birth control implant, but I thought it was just because of the Nexplanon. Once they removed it in March earlier of this year, I waited and waited for months for my period to start again (letting me know I was in good health & fertile). I did not get my period back. In fact, around May, just two months after having the birth control removed from my arm, I started having intense hot flashes (like 30 for 30 minutes a day) and other pre menopausal symptoms.
Not until September did I find out from some August tests that my PROLACTIN levels were "very elevated and needed to see an Endocrinologist" usually indicating a type of pituitary tumor, if not due to one or more of the medications I am on. I had my MRI after waiting a couple of months and the results came back in less than 24 hours. I did not have a tumor. I spoke with my psychiatrist early the next morning and she told me "ok it's the Risperidone causing the elevated Prolactin levels- we need to taper you off immediately and increase your Seroquel" so I am in the middle of my 3 week taper now and am still having menopausal symptoms and now even some Resperidone withdrawals but very mild withdrawals. She decided instead of just taking Seroquel at night, that I would take a quarter of my night dose twice a day but after taking my first quarter dose earlier today, I feel like shit from sleeping all day and I had to miss training at a really good, new job and my stomach feels sick from binging, which my PCP warned me of when I told him she would increase the Seroquel.
So bottom line, medications have a lot more negative side effects than we'd ever think possible
But yes you need to have your Prolactin levels checked if you're still having this problem. I am spreading the word on the internet about Risperidone and what it can do to the body when it elevates Prolactin levels, which is a very essential hormone in the endocrine system.
Hope this helps anybody looking for answers!

Jump to this post

My Prolactin levels were so high they were out of range on the high side when I was taking Risperdone. And I was lactating even though I was going through menopause. The stupid Dr. Never showed no concern either. I switch Dr.’s and now I’m on Airipriprosol and it works much better for me. Although I hate how it makes me gain weight. They need to work on that because being heavier than I normally would causes me distress & insecurity in me when I’m already in secure about myself.
But it does work better than Rispirdone.

REPLY
@jijiempath

Yes!!! I am just now seeing this is from 2021 but I have been on Risperidone for a couple of years at least and for 1 year and 3 months of that time, I was on a birth control implant (Nexplanon) in my inner left arm. I did not have a period the entire time I was on the birth control implant, but I thought it was just because of the Nexplanon. Once they removed it in March earlier of this year, I waited and waited for months for my period to start again (letting me know I was in good health & fertile). I did not get my period back. In fact, around May, just two months after having the birth control removed from my arm, I started having intense hot flashes (like 30 for 30 minutes a day) and other pre menopausal symptoms.
Not until September did I find out from some August tests that my PROLACTIN levels were "very elevated and needed to see an Endocrinologist" usually indicating a type of pituitary tumor, if not due to one or more of the medications I am on. I had my MRI after waiting a couple of months and the results came back in less than 24 hours. I did not have a tumor. I spoke with my psychiatrist early the next morning and she told me "ok it's the Risperidone causing the elevated Prolactin levels- we need to taper you off immediately and increase your Seroquel" so I am in the middle of my 3 week taper now and am still having menopausal symptoms and now even some Resperidone withdrawals but very mild withdrawals. She decided instead of just taking Seroquel at night, that I would take a quarter of my night dose twice a day but after taking my first quarter dose earlier today, I feel like shit from sleeping all day and I had to miss training at a really good, new job and my stomach feels sick from binging, which my PCP warned me of when I told him she would increase the Seroquel.
So bottom line, medications have a lot more negative side effects than we'd ever think possible
But yes you need to have your Prolactin levels checked if you're still having this problem. I am spreading the word on the internet about Risperidone and what it can do to the body when it elevates Prolactin levels, which is a very essential hormone in the endocrine system.
Hope this helps anybody looking for answers!

Jump to this post

You can still develop a reaction to medications you’ve taken your entire life. People have been know to be able to take penicillin until one day their throat closes up or they get hives and they are now allergic to penicillins. It is not uncommon.

REPLY
Please sign in or register to post a reply.